Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 413, NWS Birmingham, AL

September 20, 2011Autauga County, Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2011, 2:01 PM CDT for Autauga County, Lowndes County, Alabama. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2011, 2:01 PM CDT (19:01 UTC)
Expired
Sep 20, 2011, 2:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Lowndes County, AL

The radar

The Birmingham radar (KBMX), 81 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 2:13 PM CDTTSTM WND DMG1 N Autaugaville, ALALONG COUNTY ROAD 13, A TREE WAS BLOWN DOWN CAUSING DAMAGE TO A FENCE.
Sep 20, 2:13 PM CDTTSTM WND DMG4 N Autaugaville, ALAT A HOME ON COUNTY ROAD 13, EIGHT TREES WERE BLOWN DOWN CAUSING DAMAGE TO THE AWNING OF TRAVEL TRAILER AND A FLAT BED AUTO TRAILER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS54 KBMX 201901
SVRBMX
ALC001-085-201945-
/O.NEW.KBMX.SV.W.0413.110920T1901Z-110920T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT TUE SEP 20 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA...
  NORTH CENTRAL LOWNDES COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 200 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AUTAUGAVILLE...OR 12 MILES WEST OF PRATTVILLE...AND MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUTAUGA COUNTY AIRPORT...BOOTH...VIDA JUNCTION AND NEW PROSPECT.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 186 THROUGH 193...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3233 8683 3235 8681 3236 8681 3270 8665
      3268 8641 3259 8641 3241 8651 3231 8666
TIME...MOT...LOC 1900Z 203DEG 12KT 3244 8664

$$

16
1 follow-up statement
867 
WWUS54 KBMX 201931
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT TUE SEP 20 2011

ALC001-085-201945-
/O.CON.KBMX.SV.W.0413.000000T0000Z-110920T1945Z/
LOWNDES AL-AUTAUGA AL-
231 PM CDT TUE SEP 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR AUTAUGA AND
NORTH CENTRAL LOWNDES COUNTIES UNTIL 245 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR BOOTH...OR 10 MILES NORTHWEST OF
PRATTVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  VIDA JUNCTION AND NEW PROSPECT.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 186 THROUGH 193...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3233 8683 3235 8681 3236 8681 3270 8665
      3268 8641 3259 8641 3241 8651 3231 8666
TIME...MOT...LOC 1931Z 203DEG 12KT 3254 8659

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:40 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 20, 12:40 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT TUE SEP 20 2011

.UPDATE...
18Z AVIATION.

&&

.DISCUSSION...

LOOKING AT IR AND WV SATELLITE THIS MORNING...THERE IS AN MCV
SITUATED ALONG THE MS/AL STATELINE NEAR SUMTER COUNTY. THIS
FEATURE SHOULD SLOWLY PROPAGATE NE THRU THE DAY AND OVERNIGHT.
MOST MODELS ARE PICKING UP ON THIS FEATURE...BUT THEY DIFFER IN
THEIR PLACEMENT OF THE HIGHEST QPFS. THE NAM APPEARS TO BE
HANDLING THE CURRENT CONDITIONS THE BEST...AND THE RUC SEEMS TO BE
DOING A FAIRLY GOOD JOB AS WELL. HAVE LEANED TOWARD THE NAM WITH
THIS UPDATE PACKAGE PRIMARILY FOR THE POP FORECAST. INCREASED POPS
ACROSS THE NORTHERN HALF OF THE CWA AS THE MCV WILL TRACK ACROSS
THIS AREA LATER TODAY. CLOUD TOPS HAVE COOLED NEAR BHM OVER THE
LAST COUPLE OF HOURS AND RAIN RATES HAVE BEEN AROUND 1 TO 2
INCHES PER HR. THEREFORE HEAVY RAINFALL WILL BE POSSIBLE IN THE
NORTH TODAY. WILL HAVE TO MONITOR RADAR TRENDS AS TRAINING OF
HEAVIER SHOWERS AND STORMS COULD LEAD TO SOME LOCALIZED FLOODING
CONCERNS. LOWERED HIGHS IN A FEW AREAS...MAINLY NORTH...AS CLOUD
COVER AND RAIN WILL KEEP TEMPS COOLER THAN ANTICIPATED. CURRENT
FORECAST HIGHS MAY STILL BE TOO WARM IN SOME AREAS.

KEPT DEF POPS IN NEAR THE STATELINE SINCE THERE IS A HIGH
LIKELIHOOD OF PRECIP DEVELOPMENT NEAR THE CIRCULATION CENTER.
THOUGHT ABOUT DECREASING RAIN CHANCES IN THE SOUTH FOR THIS
AFTN...BUT ON SECOND THOUGHT KEPT LIKELY POPS IN AS CU DEVELOPMENT IS
NOW BEGINNING TO OCCUR IN THE SOUTH CENTRAL PORTIONS WHERE BREAKS
IN CLOUD COVER EXISTED THIS MORNING. SKIES SHOULD REMAIN OVERCAST
ACROSS THE MAJORITY OF THE FORECAST AREA TODAY AND INTO THE NIGHT.
UPDATES ARE OUT.

19

&&

.AVIATION...
18Z TAF DISCUSSION.

LOW CIGS AND RAIN WILL CONTINUE TO HINDER AVIATION TRAVEL OVER THE
NEXT 24 HRS. A MID/UPPER LEVEL DISTURBANCE WILL TRACK NE ACROSS THE
AREA TODAY BRINGING WITH IT INCREASED RAIN CHANCES...ESPECIALLY IN
THE NORTH. EXPECT WIDESPREAD SHOWERS AND ISO TS AT BHM/EET/ANB THRU
MUCH OF THE DAY...WITH SCT ACTIVITY IN THE SOUTH. CIGS AND VIS WILL
CONTINUE TO BE DIFFICULT TO FORECAST AS THEY HAVE FLUCTUATED ALL
MRNG LONG. CONDITIONS WILL DETERIORATE AS HEAVIER SHOWERS/STORMS
MOVE OVER THE TERMINALS...BUT CIGS SHOULD REMAIN LOW ALL DAY.

LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL OVERNIGHT...THEREFORE
EXPECT VERY LOW CIGS AND FOG DEVELOPMENT ALMOST AREAWIDE. CIGS WILL
GENERALLY BE IFR...WITH A SOME LIFR CIGS POSSIBLE AS WELL...MAINLY
IN THE NORTH. FG WILL BRING VIS DOWN TO MVFR IN MOST SPOTS BUT COULD
FALL INTO IFR CATEGORY IN LOCATIONS THAT RECEIVE THE MOST RAINFALL
TODAY. EXPECT SOME CHANGES TO CIG/VIS FORECAST WITH THE NEXT
ISSUANCE.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  82  61  82 / 100  60  60  30  40
ANNISTON    74  66  83  64  85 / 100  60  60  30  40
BIRMINGHAM  74  67  84  65  86 / 100  50  60  30  30
TUSCALOOSA  76  67  86  65  88 / 100  40  50  30  30
CALERA      75  67  83  64  86 / 100  40  60  30  40
AUBURN      78  66  82  66  84 /  70  50  60  40  60
MONTGOMERY  83  68  86  67  87 /  70  40  50  50  60
TROY        82  67  86  66  89 /  70  30  50  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 20, 12:25 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE SEP 20 2011

ALZ011>015-017>050-211725-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1225 PM CDT TUE SEP 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND EMBEDDED THUNDERSTORMS WILL IMPACT THE
NORTHEASTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING
HOURS. SOME LOCALIZED FLOODING WILL BE POSSIBLE FOR COUNTIES ALONG
AND EAST OF INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 20.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 1:31 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT TUE SEP 20 2011

ALZ040>042-201915-
AUTAUGA AL-DALLAS AL-LOWNDES AL-
131 PM CDT TUE SEP 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...NORTHWESTERN LOWNDES
AND EASTERN DALLAS COUNTIES UNTIL 215 PM CDT...

AT 130 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM AUTAUGAVILLE TO
ACKERVILLE...AND MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLOODING IS
POSSIBLE ALONG THIS LINE.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SELMONT...
  SELMA...
  AUTAUGAVILLE...
  AUTAUGA COUNTY AIRPORT...
  BELKNAP...
  TYLER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3204 8715 3266 8692 3266 8672 3268 8671
      3270 8643 3241 8651 3207 8686 3204 8693
TIME...MOT...LOC 1829Z 199DEG 9KT 3240 8672 3208 8709

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:07 PM CDTAreal Flood AdvisoryBMXTuscaloosa113 min
Sep 20, 9:47 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, St. Clair, Shelby, Talladega3 hr
Sep 20, 12:16 PM CDTAreal Flood AdvisoryBMXBlount, Etowah, Jefferson, St. Clair, Shelby3 hr
Sep 20, 1:15 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Shelby3 hr
Sep 20, 1:31 PM CDTSpecial Weather StatementBMXAutauga44 min
Sep 20, 1:47 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes3 hr
Sep 20, 2:28 PM CDTFlash Flood WarningBMXAutauga, Dallas, Lowndes3 hr
Sep 20, 2:53 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Dallas, Perry3 hr
Sep 20, 3:16 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Montgomery3 hr
Sep 20, 3:26 PM CDTSpecial Weather StatementBMXElmore49 min
Sep 20, 3:46 PM CDTSpecial Weather StatementBMXBibb44 min
Sep 20, 3:58 PM CDTAreal Flood WarningBMXJefferson83 min
Sep 20, 4:02 PM CDTSpecial Weather StatementBMXDallas43 min
Sep 20, 5:33 PM CDTSpecial Weather StatementBMXTallapoosa42 min
Sep 20, 5:37 PM CDTSpecial Weather StatementBMXMacon53 min
Sep 20, 5:54 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery, Tallapoosa38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.